New Mexico, 2015Hail in New Mexico, June 16, 2015
June 16, 2015 · NWS ABQ · 2 events in 2 counties and zones
Isolated slow-moving showers and thunderstorms developed over the high terrain of central and northern New Mexico and produced heavy rainfall, hail, and strong winds. The strongest storm developed over the northern end of the Sangre de Cristo Mountains and shifted into the Vermejo Park area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated slow-moving showers and thunderstorms developed over the high terrain of central and northern New Mexico and produced heavy rainfall, hail, and strong winds. The strongest storm developed over the northern end of the Sangre de Cristo Mountains and shifted into the Vermejo Park area. Half dollar size hail produced some damage to vehicles and broke a window in a nearby building. Another storm impacted Taos where penny size hail was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 16, 11:25 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Jun 16, 11:25 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1225 PM MDT TUE JUN 16 2015
.AVIATION...
18Z TAF CYCLE
STORMS WILL FIRE UP THIS AFTERNOON OVER THE MTNS AND EVENTUALLY
MOVE OFF TOWARDS THE SE. SAF/LVS ARE LIKELY CANDIDATES FOR TS
IMPACTS. LESSER CHANCES EXIST AT AEG/ABQ/GUP AND TCC. GUSTY
OUTFLOW WINDS WITH GENERAL GUSTS UP TO 35KT POSSIBLE WITH PASSING
SH/TS. WILL UPDATE APPROPRIATE TERMINAL SITES FROM VCSH/VCTS TO
TEMPOS ONCE THE CELLS DEVELOP AND MOVE CLOSER TO THE TERMINAL
SITES. MOST OF THE TS/SH DEVELOPMENT SHOULD DIMINISH BY MIDNIGHT.
LOW CIGS ARE EXPECTED TO MOVE INTO FAR EASTERN AREAS LATE TONIGHT.
TCC IS LIKELY TO BE IMPACTED BY MVFR CIGS.
50
&&
.PREV DISCUSSION...353 AM MDT TUE JUN 16 2015...
...CORRECTED TYPOGRAPHICAL ERROR...
.SYNOPSIS...
THE HIGHEST CONCENTRATION OF SHOWERS AND THUNDERSTORMS WILL
STRETCH FROM THE GILA WILDERNESS OF SOUTHWESTERN NEW MEXICO
NORTHWARD TO THE JEMEZ...SAN JUAN...AND SANGRE DE CRISTO
MOUNTAINS. A FEW STRONG STORMS WITH LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE INTO THE EVENING BEFORE STORMS BEGIN TO WANE AND
DIMINISH. INTO WEDNESDAY HIGH PRESSURE OVER THE EASTERN PACIFIC
WILL BEGIN TO EXTEND OVER NEW MEXICO...PUSHING DRIER AIR INTO
WESTERN PARTS OF THE STATE. THIS TREND OF DRIER AIR PUSHING
EASTWARD WILL LOWER RAINFALL PROBABILITIES DAY BY DAY THROUGH THE
END OF THE WEEK WHILE TEMPERATURES BEGIN TO CLIMB SLIGHTLY ABOVE
AVERAGE.
&&
.DISCUSSION...
MOISTURE HAS REMAINED OVER NEW MEXICO WITH HEALTHY PRECIPITABLE
WATER VALUES BEING SURMISED FROM YESTERDAY'S ABQ SOUNDING AND
SATELLITE ESTIMATES. THE ATMOSPHERE WILL DESTABILIZE AGAIN TODAY
WITH DIURNAL HEATING...AND AN AXIS OF ELEVATED THETA-E WILL
STRETCH FROM THE GILA WILDERNESS TO THE NORTHERN MOUNTAINS OF NM
WHERE STORMS WILL BE FAVORED. SURFACE WINDS WILL VEER AND SHIFT
DIRECTION...ULTIMATELY LOSING UPSLOPE COMPONENTS FOR MANY ZONES.
DESPITE WEAK FLOW ALOFT IN THE VICINITY OF THE EXTENSION OF THE
PACIFIC RIDGE...THERE WILL BE SOME ALIGNMENT OF SURFACE WINDS AND
WINDS ALOFT...LEADING TO SLIGHTLY STRONGER STEERING CURRENTS FOR
STORMS. THUS...STORMS WILL LIKELY MOVE A BIT QUICKER...AND WHILE
SOME LOCALLY HEAVY RAINFALL IS POSSIBLE...THE THREAT SHOULD BE
LESS THAN YESTERDAY. OTHERWISE TEMPERATURES WILL RISE A FEW
DEGREES ABOVE YESTERDAY'S HIGHS.
THE DRIER AIR HAS BEEN ADVERTISED TO INVADE WESTERN NM ON
WEDNESDAY...AND THIS TREND CONTINUES WITH FORECAST
MODELS...PERHAPS EVEN MORE-SO THAN PREVIOUS RUNS. EVEN THE NAM
WHICH HAS BEEN MORE MOIST IN THE BOUNDARY LAYER IS DRYING THINGS
OUT QUICKLY WEST OF THE CENTRAL MOUNTAIN CHAIN WEDNESDAY. HAVE
MENTIONED SOME LOW GRADE POPS NEAR THE RIO GRANDE AND TOWARD THE
DIVIDE WEDNESDAY...BUT HAVE INCLUDED A DRY MENTION WITH SOME
ADJACENT AREAS OF JUST SPRINKLES OR LIKELY VIRGA. TEMPERATURES
WILL NUDGE UP ANOTHER FEW DEGREES IN THE DRIER ATMOSPHERE WITH
LESS CLOUD COVER.
THE DRY AIR WILL REALLY INHIBIT STORMS WEST OF THE CENTRAL
MOUNTAIN CHAIN THURSDAY WITH FEWER STORMS BEING ABLE TO SUSTAIN
EAST OF IT ALSO. TEMPERATURES BY THURSDAY AFTERNOON WILL BE 5 TO
10 DEGREES ABOVE NORMAL IN CENTRAL TO WESTERN ZONES THURSDAY
AFTERNOON AS THE PRESSURE HEIGHTS RISE A BIT MORE WITH THE
PACIFIC RIDGE EXTENDING ITS REACH OVER NM. FORTUNATELY THE DRY AIR
WILL KEEP RELATIVELY LOW WET BULB TEMPERATURES GOING AND THE SWAMP
COOLERS SHOULD WORK QUITE EFFICIENTLY.
TEMPERATURES STAY ABOVE NORMAL INTO FRIDAY AND SATURDAY WITH LESS
STORM COVERAGE EACH DAY. THE BACK DOOR FRONT FOR SUNDAY DOES NOT
LOOK TO BE AS INVASIVE DUE TO A STRONGER PRESENCE OF THE UPPER
HIGH WHICH WILL BE ESTABLISHING ITSELF DIRECTLY OVER NM BY SUNDAY
AND MONDAY. LONG RANGE SOLUTIONS POINT TO AN EASTWARD SHIFT OF THE
HIGH WHICH COULD DRAW IN MOISTURE AS THE ANTICYCLONIC FLOW TAPS
INTO A SUBTROPICAL ORIGIN.
52
&&
.FIRE WEATHER...
DRYING AND WARMING TREND STILL ON TAP FOR THE WORK WEEK. FORECAST
DEW POINTS TRENDING EVEN DRIER WEST AND CENTRAL WEDNESDAY AND
THURSDAY LEADING TO LESS VIGOROUS OVERNIGHT RH RECOVERIES AND MIN
RH VALUES BELOW 15 PERCENT. HIGH HAINES WILL GRADUALLY OVERSPREAD
NORTHERN AND CENTRAL NM FROM THE WEST WEDNESDAY THROUGH FRIDAY AND
SATURDAY. AT THE SAME TIME...HIGH TEMPERATURES FORECAST TO WARM TO
NEAR TO ABOVE AVERAGE VALUES...BUT NOT OVERLY SO. CRITICAL FIRE WX
CONDITIONS HOWEVER...ARE NOT ANTICIPATED DUE TO LACK OF STRONG
WINDS.
WETTING CONVECTION WILL AGAIN SPARK OVER THE HIGHER TERRAIN AND
SPREAD INTO THE LOWER ELEVATION AREAS TODAY AND THIS EVENING. DRIER
AIR WEDNESDAY WILL HELP SHUT DOWN RAIN CHANCES FROM THE CONTDVD TO
THE AZ BORDER...AND FROM THE CONTDVD TO THE CENTRAL MT
CHAIN...SHOWERS AND STORMS WILL BE A MIX OF WET AND DRY OR DRY. ON
THURSDAY...CHANCES TAPER DOWNWARD AGAIN...WITH THE CENTRAL MT CHAIN
AND ADJACENT HIGHLANDS MOSTLY LIKELY TO SEE SPOTTY WETTING RAIN.
RAINFALL CHANCES DIMINISH FURTHER FRIDAY INTO SATURDAY.
LATE THIS WEEKEND AND INTO NEXT WEEK...THE GFS MORE PROGRESSIVELY
MOVES THE UPPER HIGH OVER NEW MEXICO...RESULTING IN A FRONT WITH
MUCH LESS IMPACT THAN PREVIOUSLY DEPICTED FOR SUNDAY/MONDAY. THE
ECMWF DOESN/T MOVE THE UPPER HIGH CENTER QUITE AS FAST TO THE
EAST...BUT IT/S NOT TOO FAR BEHIND. BUT IT TOO HAS MUCH LESS
PRECIPITATION THAN 24 HRS AGO. MAYBE WE WILL EKE OUT A COUPLE OF
WEEKS OF JUNE-LIKE WX BEFORE THE MONSOON.
VENT RATES OF GOOD OR BETTER WILL FAVOR THE CENTRAL AND WEST THROUGH
THURSDAY WITH SOME AREAS OF FAIR TO EVEN POOR EAST. OVERALL
IMPROVEMENT IN RATES FORECAST FOR FRIDAY.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 5:02 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
602 AM MDT TUE JUN 16 2015
NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
602 AM MDT TUE JUN 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE FOUND
ACROSS NORTHERN AND CENTRAL NEW MEXICO TODAY AND THIS EVENING.
STORMS WILL BE MOST COMMON FROM THE GILA WILDERNESS TO THE
NORTHERN MOUNTAINS OF NEW MEXICO WITH SOME STRONG STORMS CAPABLE
OF PRODUCING LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY
DOWNBURST WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL SHIFT TO THE CENTRAL MOUNTAIN CHAIN AND
EASTERN PLAINS OF NEW MEXICO THROUGH THE REST OF THE WEEK WITH
ONLY A FEW DRY STORMS POSSIBLE IN CENTRAL NEW MEXICO ON WEDNESDAY.
GUSTY DOWNBURST WINDS WILL BE COMMON WITH THE DRY STORMS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT STORM REPORTS
AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N
M W X.
52
In the hours before
Special weather statement, Jun 16, 11:59 AM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1259 PM MDT TUE JUN 16 2015
NMZ511-161930-
JEMEZ MOUNTAINS-
1259 PM MDT TUE JUN 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOS ALAMOS AND
EASTERN SANDOVAL COUNTIES UNTIL 130 PM MDT...
AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LOS ALAMOS...MOVING SOUTH AT
10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN LOS
ALAMOS AND EASTERN SANDOVAL COUNTIES.
&&
LAT...LON 3586 10634 3572 10627 3572 10651 3586 10644
TIME...MOT...LOC 1859Z 009DEG 9KT 3583 10640
50
Special weather statement, Jun 16, 12:43 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
143 PM MDT TUE JUN 16 2015
NMZ527-162015-
RATON RIDGE/JOHNSON MESA-
143 PM MDT TUE JUN 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 215 PM MDT...
AT 143 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SEGUNDO...OR 21 MILES
SOUTHWEST OF TRINIDAD...MOVING SOUTHWEST AT 10 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEAST COLFAX
COUNTY OR THE VERMEJO PARK AREA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3690 10479 3695 10496 3697 10501 3700 10498
3699 10477
TIME...MOT...LOC 1943Z 028DEG 10KT 3703 10485
50Special weather statement, Jun 16, 12:47 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
147 PM MDT TUE JUN 16 2015
NMZ508-509-162015-
SAN FRANCISCO RIVER VALLEY-SOUTHWEST MOUNTAINS-
147 PM MDT TUE JUN 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CATRON COUNTY UNTIL
215 PM MDT...
AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF LUNA...OR 14 MILES WEST OF
RESERVE. THIS STORM WAS NEARLY STATIONARY.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL CATRON
COUNTY.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3380 10905 3382 10903 3379 10882 3342 10893
3347 10905
TIME...MOT...LOC 1947Z 009DEG 4KT 3365 10900
50Hail, Colfax
- When
- June 16, 1:50 PM MST to 1:55 PM MST
- Where
- Colfax County, Vermejo Park
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.880, -105.000
Hail estimated at half dollar size caused dented hoods on trucks and broke a window in a building.
Hail, Taos
- When
- June 16, 3:15 PM MST to 3:25 PM MST
- Where
- Taos County, 4 mi NNW of Taos
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.444, -105.608
Trained spotter reported penny size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, June 16 to 18, 20152 deaths · $942,000 · 21 events
- Flash Flooding and Flooding in Missouri, June 16 to 19, 2015$2.9 million · 101 events
- Heat in Pennsylvania, June 16, 20151 death · 1 event
- Flash Flood in Missouri, June 16, 20151 death · 1 event
- Tropical Storm and Storm Surge in Texas, June 16, 2015$1.3 million · 5 events
- Flash Flood and Flooding in Ohio, June 16 to 18, 2015$30,000 · 51 events
- Flash Flooding and Flooding in Texas, June 16 to 18, 2015$203,000 · 7 events
- Flash Flooding and Hail in Nebraska, June 16 to 17, 2015$56,000 · 1.75 in hail · 26 events
- Damaging Winds in Georgia, June 16 to 18, 2015$29,000 · 55 kt wind · 25 events
- Flash Flooding in Ohio, June 16, 2015$55,000 · 7 events
- Flash Flood and Damaging Wind in Arkansas, June 16 to 17, 2015$50,000 · 52 kt wind · 2 events
- Tropical Storm and Flash Flooding in Texas, June 16 to 17, 2015$1,000 · 52 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572438, 572439.